Colorado, 2022

Winter Storm in Colorado, March 21, 2022

March 21, 2022 · NWS GLD · 3 events in 3 counties and zones

A strong low pressure system developed across the High Plains in the very early morning hours of March 21st. As the low progressed slowly east then northeast, a significant band of heavy snowfall developed across eastern Colorado.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A strong low pressure system developed across the High Plains in the very early morning hours of March 21st. As the low progressed slowly east then northeast, a significant band of heavy snowfall developed across eastern Colorado. This core of the heaviest snow within the band was around 20-30 miles wide, and the impacts within that heaviest snow were extreme. 15 to 18 inches of snow were measured in portions of central Kit Carson County with lower amounts spread out across the rest of eastern Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Mar 21, 4:20 AM MST, 55 minutes earlier.

Area forecast discussion, Mar 21, 4:20 AM MST, 55 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
520 AM MDT Mon Mar 21 2022

.SHORT TERM...(Today through Wednesday)
Issued at 346 AM MDT Mon Mar 21 2022

The short term period starts out with a difficult forecast with the
approaching storm system. Short term, high resolution guidance has
begun trending more to wet side with the approaching system,
differing from the drier trend from the past few forecast
packages. The reasoning for this appears to be a more western
progression of the system than what was seen in the previous
forecast package which showed more of a progressive system.
Temperatures will steadily drop through the day as an approaching
cold front moves in from the NW. Precipitation is anticipated to
overspread the southern portion of the area, starting out as
mainly rain before becoming a rain/snow mix and then finally to
all snow around mid day as temperatures cool to near freezing. The
precipitation type is very challenging as a rate driven snow is
expected, similar to event earlier in the week. A Winter Weather
Advisory has been issued for Yuma, Kit Carson, Cheyenne (CO),
Wallace, Sherman, and Cheyenne (KS) from 6a to 6p MT. The advisory
was issued for the potential for moderate snowfall and strong
winds up to 50 mph developing through west to east throughout the
morning creating near blizzard conditions in spots. If this were
to develop Interstate 70 and other area highways may be impacted
with visibilities falling to a half mile or potentially less at
times. Uncertainty does exist on the duration of the stronger
winds and the overall extend of areas of reduced visibilities. As
mentioned above precipitation type is very challenging with this
system as a longer transition over to all snow would significantly
lower snowfall accumulations. The warm soil and road conditions
may overall temper the amount of actual snowfall as well,
irregardless reduced visibilities can be expected within any
areas of snowfall.

Into tonight, the area of rain and snow is expected to move to the
east. Additional winter weather advisories may be needed throughout
the day and into the night. The NAM indicates a potentially
convective band of heavier snowfall developing across the eastern
portion of the area due to 850-700mb frontogenesis. Theta E Lapse
rates are slightly below zero which indicates this potential for
convectively driven snowfall to occur. Winds are expected to
intensify overnight as the low pressure system fully matures. GFS
forecast soundings indicate very strong flow (~50+knots) within
the mixing layer across the area. Opted to hold off on any wind
products as concern that the full mixing may not be able to be
fully realized as the CAA isn't very strong and there is a lack of
pressure rises with the system which would support the mixing
down of the stronger winds. Nevertheless, the potential does exist
for reduced visibilities overnight tonight within any areas of
snowfall as wind gusts up to 50 mph are still expected.
Surrounding offices have a Winter Weather Advisory out for
counties surrounding the CWA; opted to hold off on that area due
to 1) to avoid any potential confusion, as the western CWA
advisory has been issued and 2) cautiously skeptical due to
recent uptick in overall qpf and snowfall amounts, will be passing
that off to the day shift for one more run of guidance to ensure
a drier trend doesnt return.

Tuesday, strong winds will continue through the day as rain/snow
chances end west to east throughout the morning. The potential for
strong winds of 50+ mph continues to exist according to forecast
soundings; again held off on any highlights due to the concerns
noted above. Decreased high temperatures across the area as cooler
air is expected to move into the area behind the low, current
forecasted highs are currently in the lower 40s to low 50s across
the area. Clouds will become less numerous during the afternoon,
setting up for a cooler night across the area as overnight Tuesday
temperatures fall into the 20s. A slight chance exists on Wednesday
for some wraparound light rain and snow with minimal moisture is
possible across the eastern portions of the area. Winds will remain
breezy, but not as strong before waning west to east during the
afternoon hours.

.LONG TERM...(Wednesday night through Monday)
Issued at 112 AM MDT Mon Mar 21 2022

The latest runs of the GFS/ECMWF show the region under northwest
flow aloft starting midweek, but towards the end of the week 500mb
low will shift east from the Rockies and eventually crest over the
Plains region for Sunday and next Monday. During the expected
northwest flow, there are hints of a few weak shortwaves that may
impact portions of the area in the Fri-Sat timeframe. Uncertainty in
guidance at this time, so will leave out mention of. By next Monday
though, both models do show another system approaching the area
which currently may dive south of the area leaving a potential low
chance for some light rain. Plenty of time to watch the track of
this system, but will leave in mention of light rain for northeast
Colorado and portions of southwest Nebraska.

With the region expecting a shift with the upper ridge to our west,
an increased temperature trend is expected, peaking into the latter
portion of next weekend into next Monday. The above normal warmth
for this 2-day period, combined with dry weather for much of the
extended, will bring about some elevated fire wx concerns Sun-Mon.
The area of concern at this time will be areas along/west of Highway
27. RH values will be in the upper teens/lower 20s and winds mainly
in the 15-20 mph range at this time. This will need to be monitored
as the movement of the lee-side trough in this timeframe will
dictate areal coverage of elevated fire wx concerns.

For temps, looking for daytime highs on Thursday and Friday to range
in the mid 50s thru about the lower 60s. Going into next weekend,
Saturday will be warmer in the mid to upper 60s, mid to upper 70s
for Sunday, and by next Monday lower to mid 70s.

Overnight lows in the extended will start with 20s Wednesday night,
30s Thursday night then dropping back slightly for Friday night with
upper 20s to lower 30s. Going into next weekend, the area will see
30s for Saturday night, 40s for Sunday night then back lower to the
mid 30s to lower 40s for next Monday night. Warmest areas east.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 509 AM MDT Mon Mar 21 2022

Poor aviation conditions are anticipated to develop today as a
storm system moves into the area. LLWS looks to continue for a few
hours at KGLD after TAF issuance but is anticipated to dissipate
by mid morning. Rain and snow showers will overspread the area
during the day, mainly affecting KGLD during the first 12 hours.
Winds will increase mid to late morning with gusts of 40-50 mph
possible and will have the potential to create blowing snow which
will inhibit visibility. The rain and snow will move east
throughout the afternoon and evening and look to move into the
KMCK vicinity during the late afternoon. Winds will remain strong
from the NNW for the entire duration of the period and into the
following period as gusts of 50 mph remain possible.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Winter Weather Advisory until 6 PM MDT /7 PM CDT/ this evening
     for KSZ001-013-027.

CO...Winter Weather Advisory until 6 PM MDT this evening for
     COZ090>092.

NE...NONE.
&&

SHORT TERM...TT
LONG TERM...JN
AVIATION...TT
Hazardous weather outlook, Mar 21, 2:05 AM MST, 3 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
305 AM MDT Mon Mar 21 2022

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-220915-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
305 AM MDT Mon Mar 21 2022 /405 AM CDT Mon Mar 21 2022/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

Rain and snow will transition to all snow during the morning hours
with areas of blowing snow as winds gusts up to 50 mph along and
west of Kansas Highway 27. Near blizzard conditions are possible at
times. A Winter Weather Advisory has been issued for Yuma, Kit Carson
and Cheyenne counties in Colorado along with Sherman, Cheyenne and
Wallace counties in Kansas from 6am MT to 6pm MT.

Snow and winds will continue through the overnight hours while moving
to the east creating hazardous driving conditions. Wind gusts up to
50 mph are possible.

Residents and travelers are encouraged to monitor forecast updates
as this early week system moves across the Plains. Sudden changes in
the weather conditions are possible.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

Light snow will continue through Tuesday with strong northerly winds
up to 50 mph. These winds will create areas of reduced visibilities
due to falling snow and making driving difficult.

Elevated fire weather returns Sunday and Monday along and west of
Kansas Highway 27.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today. Reports of snowfall and
reduced visibilities are appreciated today and tonight however.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Cheyenne County

When
March 21, 5:15 AM MST to 8:00 PM MST
Where
Cheyenne County forecast zone
Reported by
Public
Coordinates
38.828, -102.603 (the zone’s center; the record gives no point)

A heavy snowband produced impactful snow across portions of Cheyenne County. The highest measured report received was 6 inches at a location six miles north of Wild Horse. However, based on radar imagery and the slow movement of the heavy snowband, it is likely that higher amounts would have been reported in central Cheyenne County, particularly north central Cheyenne County. Amounts likely exceeded 8 inches in this area, but could have been 12 inches based on reports from central Kit Carson County. There were also some snow drifts observed with this event. Key impacts: heavy snow, snow drifts, transportation delays, road closures.

Winter Storm, Kit Carson County

When
March 21, 6:45 AM MST to 9:30 PM MST
Where
Kit Carson County forecast zone
Reported by
CoCoRaHS
Coordinates
39.305, -102.603 (the zone’s center; the record gives no point)

A significant snow band produced extreme impacts across central Kit Carson County. Snow totals ranged from 7 inches near Burlington and around 6 inches in the western part of the county to well over a foot in the central part of the county. In fact, several reports of over 12 inches were received, with the highest being a measured 18 inch snow depth in Stratton, CO. Interstate 70 was closed from Limon, Colorado to Goodland, Kansas around 2 pm MDT as a result of the wintry conditions. There were some reports of snow drifts as well. Finally, agriculture impacts were reported in the form of calves being buried in the snow drifts and some perished as a result of the heavy snow. Key impacts: heavy snow, snow drifts, agriculture/cattle losses, transportation delays, road closures.

Winter Storm, Yuma County

When
March 21, 7:45 AM MST to 5:30 PM MST
Where
Yuma County forecast zone
Reported by
Trained Spotter
Coordinates
40.003, -102.424 (the zone’s center; the record gives no point)

A significant snowband impacted Yuma County, and more specifically southern and eastern Yuma County. Amounts ranged from around an inch in far northwestern Yuma County to 10 or higher inches across southern Yuma County. The highest amounts reported were 9.5 inches in Wray, Colorado, but with amounts over a foot reported in far northern Kit Carson County, it's quite possible storm totals approached one foot along the southern Yuma County border, between the Joes/Kirk area and Highway 385. Some snow drifts were also observed with this event. Key impacts: heavy snow, snow drifts, transportation delays, road closures.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1017525, 1017375, 1017523.